Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

August 30, 2021Hampden County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 30, 2021, 7:53 PM EDT for Hampden County, Massachusetts. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 7:53 PM EDT (23:53 UTC)
Expired
Aug 30, 2021, 8:45 PM EDT
In force
52 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
40

County Hampden County, MA

The radar

The Albany radar (KENX), 117 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS81 KBOX 302353
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
753 PM EDT Mon Aug 30 2021
 
CTZ002-MAZ009>011-310045-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
753 PM EDT Mon Aug 30 2021

...A thunderstorm will impact portions of northwestern Hartford, 
southern Hampshire and southwestern Hampden Counties through 845 PM 
EDT...

At 753 PM EDT, Doppler radar was tracking thunderstorms along a line 
extending from Russell to Winsted. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Springfield, West Hartford, Chicopee, Enfield, Westfield, Holyoke,
Windsor, Agawam, West Springfield, Simsbury, Ludlow, Bloomfield,
Avon, Longmeadow, Suffield, East Longmeadow, Wilbraham, Windsor
Locks, Granby and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4220 7287 4217 7239 4176 7277 4181 7295
      4183 7294 4185 7295 4188 7295 4190 7291
      4197 7289 4197 7303 4204 7301 4204 7305
      4206 7306
TIME...MOT...LOC 2353Z 281DEG 23KT 4214 7284 4194 7310 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Nocera

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 7:02 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 30, 7:02 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
702 PM EDT Mon Aug 30 2021

.SYNOPSIS...
An approaching cold front will bring scattered showers and
thunderstorms through this evening, some of which may produce
damaging winds. High pressure builds into the region Tuesday
bringing less humid air. Tropical moisture associated with
the remnants of Hurricane Ida arrives late Wednesday into
Thursday. There is an increasing risk of heavy rain and
flooding, but the axis of heaviest rainfall remains uncertain.
Drier and cooler conditions arrive Friday and into Labor Day
weekend bringing a touch of fall.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

7 PM Update:

Scattered showers and isolated thunderstorms continue to weaken
as activity tracks eastward, as best low level instability (0-3
km CAPE) remains across western MA/CT into eastern NY. Given
poor mid level lapse rates and weak deep layer shear (20-25 kt),
convection will dissipate with loss of daytime heating.
Therefore expecting activity to diminish rapidly with sunset
(7:21-7:27 pm). Therefore, have diminished pops a bit more
rapidly than previous forecast. Otherwise, forecast remains on
track.

Warm and humid evening with prefrontal airmass dew pts in the
low 70s. Cold front or dew pt front just moved thru Albany, NY
with a wind shift to the WNW. Front is slow moving and may take
until sunrise to reach Cape Cod and the Islands. This high dew
pt airmass already resulting in low clouds and fog along the
south coast, Cape and Islands. This should persist much of the
night before moving offshore toward or shortly after sunrise
Tue.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Less humid air works into region Tue morning as high pressure
builds into region. Airmass remains warm, however, and temps
aloft support highs in upper 70s and 80s across region. Also
enough residual moisture for some diurnal clouds before mid/high
clouds arrive later in day and especially Tue night ahead of
remnants of Ida.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights

* Increasing likelihood for heavy rain and associated flooding Wed
  night into Thu, with greatest risk currently across CT/RI and
  south of the MA Pike. Although, sharp north to south rainfall
  gradient increases uncertainty
* Drying trend Fri and Sat with temps likely slightly cooler than
  normal, yielding mild days and cool night. Then temps moderate Sun
  and Mon with mostly dry weather.

Details...

Wednesday/Thursday...

Remnants of Ida begin funneling into confluent flow across New
England. This confluent flow will result in strong mid level
frontogenesis, increased baroclinicity yielding heavy rain bands,
cool season style.  However, confluent flow will also yield a sharp
cutoff in the qpf field from south to north. Therefore, uncertainty
on axis of heaviest rainfall. If models shift farther south,
heaviest rain may be confined to the south coast or perhaps even
offshore. A shift farther north would place axis across northern MA.

Meanwhile, at the surface, remnant low level circulation of Ida
likely tracks along or just off the south coast of New England,
placing CT/RI/MA on the cool side of the storm. If this storm track
verifies, a chilly windswept rain with gusty NE winds would
materialize, as models suggest a robust 45 kt low level NE jet north
of the surface low.  This may result in a low risk of wind gusts
strong enough for minor tree damage given fully leaved trees.

Furthermore, this track would place the cool sector over CT/RI/MA,
shunting any severe weather/tornado threat offshore. Although, still
2-3 days away, so mesoscale details can change between now and then,
specifically the axis of heaviest rainfall. New 12z GFS storm total
rainfall has a swath of 2-4" across CT/RI and south of the MA Pike.
New 12z GEFS supports this idea with 4+ inch probs across the same
area. 12z EC farther north with axis of heaviest rain across
northern CT into Greater Boston area, with amounts up to 6 inches.
12z EC ensembles support this heavy rain signal, with low risk of 4+
inch probs across CT into RI. Thus, this heavy rain signal combined
with current flows of small rivers and streams much above normal
/not much capacity remaining for additional rainfall/, further
increases the flood threat. This combined with 1) remnants of Ida
yielding PWATs 2+ inches, strong mid level Fgen in response to
confluent flow over New England and an anomalous 140kt jet streak
over southeast Quebec (+2 SD), with RRQ over CT/RI/MA, enhancing QG
forcing for ascent.  All of these parameters are supportive of a
flood watch for CT/RI and southeast MA, including Cape Cod and the
Islands. This flood watch may need to be expanded northward tonight
or Tue, if forecast confidence increase on heavy rain axis shifting
northward. We will have to watch closely where the confluent zone
sets up, as there will be a sharp north to south qpf gradient,
yielding big qpf bust potential.

EC, ECENS and especially the GFS/GEFS are somewhat progressive with
mid level trough remaining open and rain possibly tapering off Thu
from west to east.

Friday/Saturday...

Drier in post frontal airmass but deep trough over the maritimes
will result in temps cooler than normal across SNE.

Sunday/Monday...

Mainly dry weather with moderating temps, as closed low moves across
Ontario and Quebec, yielding WSW flow into New England.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00z Update: Moderate confidence. IFR/LIFR at times along the
south coast, Cape Cod and Islands in low clouds and fog.
Otherwise, VFR with brief MVFR in spot shower/-TSRA this
evening. Earlier discussion below.

==============================================================

VFR ceilings expected to prevail with lingering areas of MVFR
ceilings thru 20z. Scattered showers/storms develop this
afternoon and evening (17z-01z) will bring local MVFR/IFR
conditions, especially in western MA and northern CT. Expecting
IFR ceilings to develop toward sunset around Cape Cod and
Islands which should expand into PVD-PYM tonight. Improvement
to VFR Tue morning with SCT-BKN040-060 and VFR Tue night.

KBOS Terminal...High confidence in TAF. Scattered TSRA 20z-00z.

KBDL Terminal...High confidence in TAF. Scattered TSRA 19z-23z.

Outlook /Wednesday through Saturday/...

Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA.

Wednesday Night: Mainly MVFR, with local IFR possible. Breezy.
SHRA likely.

Thursday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA.

Thursday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA.

Friday through Friday Night: VFR. Breezy.

Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Winds and seas below SCA thru Tue night. S/SW winds shift to
W/NW overnight as cold front crosses waters. May be a few
showers/storms later this afternoon and early this evening but
odds favor dry weather. High pressure brings dry weather with
W/NW winds Tue and Tue night.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Slight chance of rain
showers.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas locally approaching 5 ft. Rain showers.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Rain showers likely.

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 8 ft. Chance of rain
showers.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 7 ft.

Friday Night through Saturday: Winds less than 25 kt. Seas up
to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from Wednesday afternoon through Thursday
     afternoon for CTZ002>004.
MA...Flash Flood Watch from Wednesday afternoon through Thursday
     afternoon for MAZ017>024.
RI...Flash Flood Watch from Wednesday afternoon through Thursday
     afternoon for RIZ001>008.
MARINE...None.

&&

SYNOPSIS...Nocera/JWD
NEAR TERM...Nocera/JWD
SHORT TERM...JWD
LONG TERM...Nocera
AVIATION...Nocera/JWD
MARINE...Nocera/JWD
Hazardous weather outlook, Aug 30, 4:34 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Mon Aug 30 2021

MAZ002>016-026-312045-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Middlesex MA-
434 PM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ017>024-RIZ001>008-312045-
Hartford CT-Tolland CT-Windham CT-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
434 PM EDT Mon Aug 30 2021

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-312045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Mon Aug 30 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 30, 5:37 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
537 PM EDT Mon Aug 30 2021

MAZ003-004-302230-
Northern Worcester MA-Eastern Franklin MA-
537 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northwestern
Worcester and east central Franklin Counties through 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or near Orange, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orange, Gardner, Athol, Templeton, Rutland, Westminster, Barre,
Hubbardston, Hardwick, Oakham, Leverett, Shutesbury, Phillipston,
Petersham, New Braintree, New Salem and Wendell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4247 7247 4259 7244 4256 7192 4232 7204
TIME...MOT...LOC 2137Z 285DEG 16KT 4251 7231

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 30, 7:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
753 PM EDT Mon Aug 30 2021

CTZ002-MAZ009>011-310045-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
753 PM EDT Mon Aug 30 2021

...A thunderstorm will impact portions of northwestern Hartford,
southern Hampshire and southwestern Hampden Counties through 845 PM
EDT...

At 753 PM EDT, Doppler radar was tracking thunderstorms along a line
extending from Russell to Winsted. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, West Hartford, Chicopee, Enfield, Westfield, Holyoke,
Windsor, Agawam, West Springfield, Simsbury, Ludlow, Bloomfield,
Avon, Longmeadow, Suffield, East Longmeadow, Wilbraham, Windsor
Locks, Granby and East Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4220 7287 4217 7239 4176 7277 4181 7295
      4183 7294 4185 7295 4188 7295 4190 7291
      4197 7289 4197 7303 4204 7301 4204 7305
      4206 7306
TIME...MOT...LOC 2353Z 281DEG 23KT 4214 7284 4194 7310

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:12 PM EDTFlash Flood WatchBOXBarnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more65 hr
Aug 30, 5:37 PM EDTSpecial Weather StatementBOXWorcester53 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.